Optimal multimedia transport on the Internet

Parr, Gerard ORCID: https://orcid.org/0000-0002-9365-9132 and Curran, Kevin (1998) Optimal multimedia transport on the Internet. Journal of Network and Computer Applications, 21 (2). pp. 149-161. ISSN 1084-8045

Full text not available from this repository. (Request a copy)


Delivering events in a distributed system needs special attention in cases with large numbers of receivers. With traditional solutions, an event producer needs to know all of his event consumers. To deliver an event, the producer has to issue a remote method invocation on a consumer. Alternatively, the consumers periodically have to poll the producer for new events. Both solutions are inefficient; they require the implementation of registration logic, and do not address partial failure adequately. The most efficient approach consists of pushing the event onto the wire just once and all interested remote listeners automatically pick up the event while it passes by. We have developed a quality of service framework where applications only pay for services they need: programmers can request qualities of service such as reliable multicast, virtual synchrony, encrypted communication and a protocol composition framework that extends to incorporate yet unsupported communication protocols and qualities of service. This paper presents the real time wide area network dissemination architecture protocol (RWANDA) which overcomes synchronous limitations by providing an asynchronous group communication model where applications only pay for the required quality of service (QoS) such as multicast, virtual synchrony and encrypted communication. In RWANDA, information sources use channels to disseminate information to a potentially large and changing set of channel subscribers. RWANDA is a Java architecture and it recognises the differing media characteristics and transport requirements of multimedia by providing a protocol composition framework that extends to incorporate yet unsupported communication protocols, qualities of service and optimised multimedia stacks. RWANDA provides an asynchronous foundation necessary for developing large-scale wide-area network continuous media applications.

Item Type: Article
Faculty \ School: Faculty of Science > School of Computing Sciences
UEA Research Groups: Faculty of Science > Research Groups > Smart Emerging Technologies
Faculty of Science > Research Groups > Cyber Security Privacy and Trust Laboratory
Depositing User: Pure Connector
Date Deposited: 24 Sep 2016 00:36
Last Modified: 14 Mar 2023 08:31
URI: https://ueaeprints.uea.ac.uk/id/eprint/60133
DOI: 10.1006/jnca.1998.0070

Actions (login required)

View Item View Item